Oxaliplatin-induced Immune Thrombocytopenia: A Case Report and Literature Review

Clin Colorectal Cancer. 2021 Mar;20(1):e1-e4. doi: 10.1016/j.clcc.2020.07.007. Epub 2020 Jul 30.

Abstract

Oxaliplatin-induced immune thrombocytopenia is a rare manifestation of oxaliplatin hypersensitivity, presenting as an acute onset of severe thrombocytopenia after oxaliplatin administration. No standard therapeutic approach outside of permanent discontinuation of oxaliplatin exists. Here, we present a case of oxaliplatin-induced immune thrombocytopenia occurring after oxaliplatin retreatment for metastatic colon cancer. Possible mechanisms of disease and approach to treatment are discussed.

Keywords: Colorectal cancer; Drug reaction; FOLFOX; Gastrointestinal cancers; Hypersensitivity reaction.

Publication types

  • Case Reports
  • Research Support, N.I.H., Extramural
  • Review

MeSH terms

  • Antineoplastic Combined Chemotherapy Protocols / adverse effects*
  • Chemotherapy, Adjuvant / adverse effects
  • Colectomy
  • Colorectal Neoplasms / blood
  • Colorectal Neoplasms / pathology
  • Colorectal Neoplasms / therapy*
  • Female
  • Fluorouracil / adverse effects
  • Humans
  • Leucovorin / adverse effects
  • Middle Aged
  • Organoplatinum Compounds / adverse effects
  • Oxaliplatin / adverse effects*
  • Thrombocytopenia / blood
  • Thrombocytopenia / chemically induced*
  • Thrombocytopenia / diagnosis
  • Thrombocytopenia / immunology

Substances

  • Organoplatinum Compounds
  • Oxaliplatin
  • Leucovorin
  • Fluorouracil

Supplementary concepts

  • Folfox protocol